Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 58, NWS Springfield, MO

April 2, 2015Barry County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2015, 8:18 AM CDT for Barry County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2015, 8:18 AM CDT (13:18 UTC)
Expired
Apr 2, 2015, 9:00 AM CDT
In force
42 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barry County, MO

The radar

The Springfield radar (KSGF), 70 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:59 AM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, Apr 2, 3:59 AM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 AM CDT Thu Apr 2 2015

...Severe Weather and Flooding Potential through Early Friday...

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT THU APR 2 2015

Active weather pattern will continue today into tonight. A shortwave
trough will traverse across the northern Plains toward the Great Lakes
region through tonight while the associated cold front sags southward
into the Ozarks region. This front will stall across southern Missouri
later today while another shortwave trough tracks eastward from
the Great Basin region.

Showers and storms ongoing this morning along the cold front will push
southeastward and impact portions of the forecast area this morning particularly
from southeastern Kansas into central Missouri. A few strong storms
could occur this morning but the risk for severe this morning is low.

This chance of showers and thunderstorms will continue into this afternoon
as the front shifts slowly south into the area and instability increases
in response to surface heating. However models continue to prog strengthening
capping inversion today which will act to inhibit the coverage of convective
development. Storms that can redevelop this afternoon will have the
potential of become locally severe. The greatest coverage of convection
during the day will occur from central Missouri into the eastern Ozarks
on the edge of the cap.

Thunderstorms and the potential for severe weather will increase
this evening into the overnight hours. The approach of the shortwave
trough and surface low along with an associated strengthening low
level jet will interact with the front to ignite convective development.
Deep layer shear will increase tonight while lapse rates steepen.
Mixed layer CAPE is progged to on the order of 1500-2000 J/KG. This
along with the strengthening wind field will be supportive of severe
storms. This looks to be multi-mode convective event with multi-celluar
line segments and some supercells. Although the event may end late
tonight into early Friday with quasi-linear convective system
traversing eastward across the region.

Overall severe risk will be primarily damaging winds and hail with
any severe storms. Tornadic potential will be maximized along
mesoscale boundaries and just ahead of the surface low tracking
into the area this evening. Will also have to monitor for meso-
vorticies along organized line segments.

Heavy rainfall and the risk for flooding are a concern given the
potential for multiple rounds of storms and training activity
along the nearly stalled front. A moisture rich airmass will be in
place with precipitatble water values around 1.5 inches and 850
dewpoints around 12 degrees Celsius. Total rainfall amounts of one
to two inches appear to be good be for much of the area with
locally higher amounts up to three inches where storms train.

Given these factors a Flood Watch has been issued for much of the
Missouri Ozarks and far southeastern Kansas from this evening into
Friday morning.

While details on the evolution of this event are yet to be fully
determined confidence is high on the overall scope of this event.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT THU APR 2 2015

Rain and embedded thunder will persist into Friday morning but diminish
from the west during the day as the upper trough swings east and
the cold fronts slides to the south. The risk of severe weather
could linger into early Friday morning across south central Missouri.

Cold air advection on gusty northerly winds along with lingering clouds
and rainfall will make for a much cooler day.

The sky will clear Friday as surface high pressure builds over the
area. Good radiational cooling will allow lows to fall into the lower
and middle 30s. This will lead to the potential for frost or light
freeze.

After a break in the active weather Saturday, the next chance of
rain will develop Easter Sunday as a warm advection pattern develops.

An unsettled if not active weather pattern will continue into next
week as a series of shortwaves track east within a quasi-zonal
pattern and a front meanders across the region. The potential for
severe weather and heavy rainfall will have to be monitored for next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1153 PM CDT WED APR 1 2015

For the KSGF/KJLN/KBBG tafs: Lull in the activity as a capping
inversion moves in for the southwest. Low level moisture is
expected to move into the area toward the 12z-15z time frame with
mvfr ceilings becoming common. Shower and thunderstorm chances
will increase as a cold fornt moves into the region and stalls
late in the taf period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH from this evening through Friday morning FOR MOZ057-
     058-068>071-077>083-088>098-101>106.

KS...FLOOD WATCH from this evening through Friday morning FOR KSZ097-
     101.

&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...DSA
Hazardous weather outlook, Apr 2, 4:24 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
424 AM CDT THU APR 2 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030930-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
424 AM CDT THU APR 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL IMPACT MUCH OF THE OUTLOOK AREA
  THIS MORNING MAINLY FROM SOUTHEASTERN KANSAS INTO CENTRAL
  MISSOURI AS A COLD FRONT APPROACHES. THE STRONGER STORMS THIS
  MORNING COULD PRODUCE HAIL UP TO THE SIZE OF NICKELS...WIND
  GUSTS TO 50 MPH AND FREQUENT LIGHTNING.

  SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON ESPECIALLY
  FROM CENTRAL MISSOURI INTO THE EASTERN OZARKS. A FEW OF THESE
  STORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND
  WINDS TO 60 MPH.

  THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER WILL
  INCREASE LATE THIS AFTERNOON INTO TONIGHT WITH A LIMITED TO
  ELEVATED RISK FOR SEVERE STORMS. SEVERE STORMS WILL BE CAPABLE
  OF PRODUCING HAIL TO THE SIZE OF HALF DOLLARS AND DAMAGING WIND
  GUSTS UP TO 60 MPH.

  THERE IS A LIMITED RISK FOR TORNADOES LATE THIS AFTERNOON INTO
  TONIGHT WITH ANY BOWING LINE SEGMENTS OR SUPERCELLS MOVING ALONG
  THE FRONTAL BOUNDARY.

  MULTIPLE ROUNDS OF STORMS COULD RESULT IN EXCESSIVE RAINFALL AND
  LOCALIZED FLOODING TONIGHT INTO FRIDAY MORNING. A FLOOD WATCH
  IS IN EFFECT TONIGHT THROUGH FRIDAY MORNING FOR MOST OF THE
  OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

  THUNDERSTORMS AND A LIMITED RISK FOR SEVERE WEATHER WILL LINGER
  INTO EARLY FRIDAY MORNING MAINLY ACROSS SOUTH CENTRAL MISSOURI.

  SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH
  CAN BE EXPECTED FRIDAY MORNING AND EARLY FRIDAY AFTERNOON.

  PATCHY FROST WILL BE POSSIBLE FRIDAY NIGHT AS LOW TEMPERATURES
  FALL INTO THE LOWER AND MIDDLE 30S.

  THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM SUNDAY
  THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Special weather statement, Apr 2, 6:06 AM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
606 AM CDT THU APR 2 2015

KSZ097-101-021145-
CHEROKEE KS-CRAWFORD KS-
606 AM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 645 AM CDT...

AT 602 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A BROKEN LINE OF THUNDERSTORMS EXTENDING FROM ERIE TO BARTLETT
KANSAS...MOVING EAST AT 35 MPH. PENNY SIZE HAIL...AND WINDS AROUND
40 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE ARCADIA...ARMA...BAXTER SPRINGS...
CARONA...CHEROKEE...COLUMBUS...ENGLEVALE...FRONTENAC...GALENA...
GIRARD...MCCUNE...MULBERRY...PITTSBURG...SCAMMON...TREECE...WALNUT...
WEIR AND WEST MINERAL.

LAT...LON 3761 9509 3768 9476 3767 9462 3702 9461
      3701 9462 3699 9472 3700 9507 3738 9508
      3739 9509
TIME...MOT...LOC 1103Z 257DEG 32KT 3750 9523 3724 9519
          3700 9520

WISE
Special weather statement, Apr 2, 7:57 AM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
757 AM CDT THU APR 2 2015

MOZ093-101-102-021330-
BARRY MO-MCDONALD MO-NEWTON MO-
757 AM CDT THU APR 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCDONALD...
NORTHWESTERN BARRY AND SOUTHEASTERN NEWTON COUNTIES UNTIL 830 AM
CDT...

AT 754 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STELLA...OR 13 MILES SOUTHEAST OF NEOSHO...
MOVING EAST AT 35 MPH. PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BUTTERFIELD...FAIRVIEW...PIONEER...
PURDY...RIDGLEY...ROCKY COMFORT...STELLA AND WHEATON.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE BIG
SUGAR CREEK STATE PARK.

PEOPLE IN NORTHEASTERN MCDONALD...NORTHWESTERN BARRY AND SOUTHEASTERN
NEWTON COUNTIES...INCLUDING FAIRVIEW...WHEATON AND PURDY...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

LAT...LON 3676 9434 3694 9400 3693 9397 3671 9383
      3664 9428
TIME...MOT...LOC 1257Z 253DEG 29KT 3674 9419

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 3:14 AM CDTFlood WatchSGFBarry, Barton, Camden, Cedar, Christian, Dade and 24 more27 hr
Apr 2, 7:57 AM CDTSpecial Weather StatementSGFBarry33 min
Apr 2, 8:53 AM CDTSpecial Weather StatementSGFStone22 min
Apr 2, 9:11 AM CDTSpecial Weather StatementSGFChristian34 min
Apr 2, 9:31 AM CDTSevere Thunderstorm WarningSGFTaney44 min
Apr 2, 10:01 AM CDTSpecial Weather StatementSGFOzark44 min
Apr 2, 10:34 AM CDTSpecial Weather StatementSGFHowell41 min
Apr 2, 3:40 PM CDTSevere Thunderstorm WarningSGFLaclede50 min
Apr 2, 3:51 PM CDTTornado WarningSGFLaclede39 min
Apr 2, 4:27 PM CDTSevere Thunderstorm WarningSGFLaclede, Phelps, Pulaski, Texas63 min
Apr 2, 5:25 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas44 min
Apr 2, 6:06 AM CDTSpecial Weather StatementSGFCherokee, Crawford39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.